Texas, 2023Damaging Winds in Texas, June 27 to 28, 2023
June 27 to 28, 2023 · NWS AMA · 3 events in 2 counties and zones
On the evening of the 27th, a convective complex developed in the northwestern combined Oklahoma and Texas Panhandles. This system moved northeast into Texas County in Oklahoma Panhandle where it continued to strengthen and take a more easterly direction into Beaver County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of the 27th, a convective complex developed in the northwestern combined Oklahoma and Texas Panhandles. This system moved northeast into Texas County in Oklahoma Panhandle where it continued to strengthen and take a more easterly direction into Beaver County. Good dynamics and an unstable airmass lead to cells with in this complex that managed to drop hail between 1 and 4 in diameter and even produced some strong winds. Of which a 114 mph wind gust that was measured by the Beaver mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 1:44 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 27, 1:44 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
244 PM CDT Tue Jun 27 2023
...New LONG TERM...
.MESOSCALE UPDATE FOR WIND AND HAIL THREAT FOR THIS AFTERNOON
THROUGH THIS EVENING...
Issued at 212 PM CDT Tue Jun 27 2023
* Synoptic Overview: Upper level high pressure remains in place
across central Texas through tomorrow morning. This is leading to
the main axis of the H500 ridge being just to the east of the
Panhandles early this afternoon. The latest H500 RAP analysis
shows a subtle shortwave trough currently located over eastern New
Mexico. This shortwave is forecast to move northeast later today
and the PVA associated with this wave should kick off
thunderstorms this afternoon through this evening.
* Mesoscale: Based on 18z surface analysis, a surface trough is
currently oriented across the far southern Texas Panhandle early
this afternoon. With southwesterly winds across the southwestern
Panhandles, drier air is moving across this area. Further east,
lower 70s dew points are now moving in across the eastern TX
Panhandle with the winds remaining out of the southeast. These
higher dew points will continue to fill in further north and west
this afternoon. These higher dew points should lead to MLCAPE
values of around 3500-4000 across the northeast by early this
evening. Effective shear around 50 kts is expected as a LLJ will
slowly begin to form this evening into the overnight hours. Main
concern will be capping across this area, with most model forecast
soundings suggesting this will be in play. In any case, sufficient
instability and shear will be across portions of the Panhandles
(favoring the northeast) for at least a few strong to severe
storms late this afternoon through this evening. Across the
western TX Panhandle, instability and shear will not be as
prevalent, but with enough lift, a few storms may still develop in
this environment. The main concern will be damaging winds with
DCAPE values around 1800-2000 J/kg.
* Threats: The primary hazards with the storms today will be
damaging wind gusts (up to 75 mph) and large hail (up to 2 inches
in diameter). For any storms that develop across the TX Panhandle,
the main hazard would the damaging wind gusts, but cannot rule out
some hail with these. The higher threat for both damaging winds
and very large hail will be across the central and eastern
Oklahoma Panhandle as storms move southeast out of Kansas.
* Timing & Location: Scattered thunderstorms may begin to develop
across eastern NM and western TX by mid to late afternoon today.
The more concerning storms may begin to develop across southeast
CO/southwest KS around this same time. These storms will
generally move east and should be out of the Panhandles by late
this evening.
Muscha
&&
.SHORT TERM ...
(This evening through Wednesday night)
Issued at 212 PM CDT Tue Jun 27 2023
For today's severe weather threat, refer to the Mesoscale
Update above.
Hot temperatures are expected today and tomorrow across the
Southern High Plains. Highs in the upper 90s to triple digits are
expected both this afternoon and tomorrow. Thunderstorms are
possible this afternoon, favoring the northern Panhandles, and
there may even be a small chance again tomorrow afternoon in the
northwest.
So far today, surface temperatures are continuing to increase into
the low to mid 90s at the time of this writing. With areas in the
southwest mixing out, dew points are dropping in this area with
drier air moving in from the west and southwest. A shortwave will
crest the top of the ridge this afternoon into this evening and
sufficient moisture will be in place to generate thunderstorms. In
addition, the convective temperature may be reached for some
locations today and that could generate a couple more storms. With
the warm air mass in place over the Panhandles overnight,
temperatures will remain on the warm side and lows tomorrow
morning will only be in the mid 60s to lower 70s.
The main axis of the H500 ridge will slide off to the east
tomorrow. This will displace the warmer H850 temperatures a bit
further east, but the temperatures may still remain in the 32-34 C
range over the Panhandles. Another day of widespread highs in the
triple digits is expected across the area, except for the
northwest where highs in the upper 90s are currently forecast.
With the main axis of the ridge moving off to the east, another
ridge riding shortwave will move across portions of the Southern
Plains tomorrow afternoon. Some guidance suggests that any storms
that form from this wave may reach as far east as the northwestern
TX Panhandle and the western OK Panhandle. If any storms do make
it this far east, they likely will not be great rain producers as
surface moisture will be very low tomorrow (dew points in the low
to mid 40s). Strong downburst winds will be possible along with
some light rain accumulation. Another night of warm overnight lows
should be expected on Wednesday night due to the hot daytime
highs.
Muscha
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 243 PM CDT Tue Jun 27 2023
A shift in the jet stream pattern takes place during the long term
forecast period. High pressure transitions over the central Gulf
Coast and an upper trough in the jet stream sets up over central New
Mexico. This will allow for a reduction in high temperatures and
multiple chances for thunderstorms in the coming days.
On Thursday, Highs across the CWA will be in the upper 90's and
perhaps a few triple digits in the southeast Texas Panhandle. Then
later on in the evening, thunderstorms could form along a surface
trough and enter into our area from New Mexico and Colorado. Mid
range model guidance still has some disparities in how far the
line of storms could travel southeast, so we have let the NBM give
the northwest Panhandles slight chance pops for Thursday evening
through the night.
Later on through the extended, each day has a chance for pops as
temperatures decrease from 90's to upper 80's. We have let the NBM
continue with it's coverage considering any slight upper level
pattern change could influence timing and location for
precipitation each day. Also, if long range models continue with
westerly flow during the weekend, the severity of thunderstorm
activity could become a topic of concern.
Rangel
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Tue Jun 27 2023
VFR conditions are expected at the beginning of this TAF period.
Thunderstorms are possible this afternoon across the west and
northern Panhandles. Highest chances at seeing a storm are at
KGUY, so have added a TEMPO group given this scenario. Gusty
sporadic winds are possible if a thunderstorm goes over a site.
Low level wind shear is forecast after 06z for a couple of hours
at KAMA and KGUY with winds at 2k ft agl up to 50 kts. Winds will
mainly be out of the southwest during this time period and could
have gusts up to 30 kts.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 74 101 72 97 / 10 0 0 0
Beaver OK 68 101 71 98 / 60 0 0 0
Boise City OK 66 97 68 93 / 20 10 10 0
Borger TX 74 105 74 100 / 20 0 0 0
Boys Ranch TX 71 103 71 98 / 10 0 0 0
Canyon TX 73 101 71 96 / 10 0 0 0
Clarendon TX 74 103 73 98 / 0 0 0 0
Dalhart TX 66 98 66 94 / 20 10 10 0
Guymon OK 69 100 69 96 / 30 0 10 0
Hereford TX 71 101 70 97 / 0 0 0 0
Lipscomb TX 69 103 72 98 / 30 0 0 0
Pampa TX 73 102 73 97 / 20 0 0 0
Shamrock TX 74 103 73 98 / 10 0 0 0
Wellington TX 74 105 73 100 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for TXZ317.
OK...None.
&&
SHORT TERM...05
LONG TERM....55
AVIATION...05
Hazardous weather outlook, Jun 27, 1:26 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Tue Jun 27 2023
OKZ001>003-TXZ001>020-317-280830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Tue Jun 27 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms will be possible this afternoon
through the evening in the northern half of the Texas Panhandle
and the entire Oklahoma Panhandle. Damaging winds and large to
very large hail will be possible, along with a low chance for a
tornado.
Dangerously hot temperatures are expected today in Palo Duro
Canyon as well as portions of the Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerously hot temperatures are expected Wednesday across the
combined Panhandles, and especially in Palo Duro Canyon.
Strong to severe thunderstorms will be possible from Thursday
through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 27, 1:37 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
237 PM CDT Tue Jun 27 2023
OKZ001-272000-
Cimarron OK-
237 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northern Cimarron
County through 300 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Black Mesa Park, or 20 miles west of Boise City, moving northeast at
50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10230 3689 10224 3651 10300 3700 10300
TIME...MOT...LOC 1936Z 236DEG 44KT 3681 10287
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LFMLocal storm report, Jun 27, 1:59 PM CST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
259 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Hail 5 W Wheeless 36.72N 102.99W
06/27/2023 E0.88 inch Cimarron OK Emergency Mngr
&&
CRSpecial weather statement, Jun 27, 2:43 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
343 PM CDT Tue Jun 27 2023
OKZ001-272115-
Cimarron OK-
343 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northeastern
Cimarron County through 415 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Keyes, or 14 miles northeast of Boise City, moving
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3699 10203 3690 10203 3681 10246 3698 10253
3700 10249
TIME...MOT...LOC 2042Z 249DEG 39KT 3692 10241
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LFMSpecial weather statement, Jun 27, 3:52 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Jun 27 2023
TXZ001-006-272215-
Hartley TX-Dallam TX-
452 PM CDT Tue Jun 27 2023
...Strong thunderstorms will impact portions of southwestern Dallam
and western Hartley Counties through 515 PM CDT...
At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sedan to 14 miles southwest of Ware to 8 miles
northeast of Romero. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dalhart and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3634 10304 3641 10296 3623 10251 3586 10240
3567 10283 3589 10304
TIME...MOT...LOC 2152Z 231DEG 27KT 3613 10315 3602 10285 3578 10279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LFMThunderstorm Wind, Dallam
- When
- June 27, 4:13 PM CST
- Where
- Dallam County, 2.98 mi SSW of Ware
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.140, -102.720
A large tree was blown over onto a house. A trained spotter had collected a report from the resident of this home. Resident said there was no damage on the inside of the house.
Thunderstorm Wind, Sherman
- When
- June 27, 4:54 PM CST
- Where
- Sherman County, 1.81 mi WNW of Mallett
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.360, -102.130
Thunderstorm Wind, Dallam
- When
- June 28, 6:59 PM CST to 7:09 PM CST
- Where
- Dallam County, 2.07 mi N of Texline
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.410, -103.020
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27 to 29, 20237 deaths · 6 events
- Wildfire in California, June 27 to 29, 2023$3.0 million · 1 event
- Wildfire in Colorado, June 27 to 30, 2023$250,000 · 1 event
- Damaging Winds in Louisiana, June 27, 2023$99,000 · 60 kt wind · 9 events
- Tornado and Hail in Oklahoma, June 27, 2023$62,000 · 4 in hail · 16 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2023$95,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, June 27, 2023$50,000 · 65 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 27, 202328 events
- Hail and Damaging Winds in Oklahoma, June 27, 2023$20,000 · 69 kt wind · 11 events
- Hail and Damaging Winds in Kansas, June 27, 202387 kt wind · 25 events
- Damaging Winds in Virginia, June 27, 2023$20,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, June 27, 2023$22,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113095, 1113092, 1113097.